Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 69, NWS Pueblo, CO

July 6, 1998Huerfano County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 6, 1998, 3:16 PM MDT for Huerfano County, Colorado. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 6, 1998, 3:16 PM MDT (21:16 UTC)
Expired
Jul 6, 1998, 4:20 PM MDT
In force
64 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Huerfano County, CO

What was reported inside it

TimeReportWhereRemark
Jul 6, 3:17 PM MDTHail 0.75Cuchara, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
2526 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

963 
WUUS1 KPUB 062117 RRA
SVRPUB
COC055-062220-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
316 PM MDT MON JUL 6 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HUERFANO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 420 PM MDT

* AT 310 PM MDT...RADAR SHOWED A SEVERE STORM OVER THE TOWN OF
  CUCHARA OR 25 MILES SOUTHWEST OF WALSENBURG MOVING NORTHEAST AT 5
  MPH.

SOME LOCATIONS AFFECTED WILL BE CUCHARA THROUGH 330 PM MDT AND
ALONG HWY 12 FROM CUCHARA TO LA VETA.  AT THIS TIME...THE MOST
LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND HEAVY RAIN.
IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

KT/WF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:30 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 6, 1:30 PM MDT, 1 hour 46 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
130 PM MDT MON JUL 6 1998

CHALLENGE FOR TONIGHT WILL BE COVERAGE OF PRECIPITATION.  DEEPER MOISTURE
HAS WORKED NWRD INTO CO AS EVIDENCED BY SATELLITE...UA PLOTS AND SURFACE
DEWPOINTS.  THUNDERSTORM ACTIVITY FAIRLY LIMITED PERHAPS DUE TO CLOUD
COVER INHIBITING LOW LEVEL WARMING AND RELATIVELY WARM TEMPERATURES ALOFT
INHIBITING INSTABILITY.  A SURFACE BOUNDARY SEEN ON WSR-88D MOVING SWRD
ACROSS NRN PTNS OF SE PLAINS MAY ACT AS A FOCUS FOR THUNDERSTORM COVERAGE
THRU THE NIGHT.  THIS BOUNDARY WILL LIKELY NOT MOVE MUCH FURTHER SOUTH
TONIGHT.  THE MODELS KEEP THE MOISTURE ACROSS SRN CO TONIGHT WITH WEAK
DISTURBANCES ROTATING AROUND THE PERIPHERY OF THE UPPER HIGH.  WITH
ABUNDANT MOISTURE AND ADEQUATE INSTABILITY WILL PROBABLY GO WITH
SCATTERED SHOWERS/TSTMS THIS EVENING WITH LESS COVERAGE OVER FAR ERN
PLAINS BASED ON CURRENT RADAR LOOP.  MAY KEEPr SOME MENTION OF
PRECIPITATION INTO THE LATE NIGHT HOURS OVER THE MTNS BUT MOST ACTIVITY
SHOULD BE THIS EVENING.  LOWS TONIGHT WILL BE MILD DUE TO CLOUD COVER
AND WILL PROBABLY STAY CLOSE TO THIS MORNINGS LOWS.    SR

In the hours before

Special weather statement, Jul 6, 10:45 AM MDT, 4 hours 31 minutes before
COZ060>081-070600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1045 AM MDT MON JUL 6 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

ABUNDANT MID AND UPPER LEVEL MOISTURE WILL BE FOUND OVER SOUTHERN
COLORADO TODAY.  DAYTIME HEATING WILL LEAD TO THE DEVELOPMENT OF
SCATTERED THUNDERSTORMS OVER THE MOUNTAINS WITH ISOLATED TO WIDELY
SCATTERED THUNDERSTORMS OVER THE LOWER ELEVATIONS.  A FEW SHOWERS AND
THUNDERSTORMS MAY LINGER UNTIL LATE IN THE EVENING.

SINCE STEERING WINDS ALOFT WILL REMAIN LIGHT...THE STRONGER
THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL.  SEVERE WEATHER IS
UNLIKELY TODAY...THEREFORE SPOTTER ACTIVATION IS NOT ANTICIPATED.
Special weather statement, Jul 6, 10:45 AM MDT, 4 hours 31 minutes before
COZ060>081-070600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1045 AM MDT MON JUL 6 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

ABUNDANT MID AND UPPER LEVEL MOISTURE WILL BE FOUND OVER SOUTHERN
COLORADO TODAY.  DAYTIME HEATING WILL LEAD TO THE DEVELOPMENT OF
SCATTERED THUNDERSTORMS OVER THE MOUNTAINS WITH ISOLATED TO WIDELY
SCATTERED THUNDERSTORMS OVER THE LOWER ELEVATIONS.  A FEW SHOWERS AND
THUNDERSTORMS MAY LINGER UNTIL LATE IN THE EVENING.

SINCE STEERING WINDS ALOFT WILL REMAIN LIGHT...THE STRONGER
THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL.  SEVERE WEATHER IS
UNLIKELY TODAY...THEREFORE SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 2:58 PM MDTSevere Thunderstorm WarningPUBKiowa62 min
Jul 6, 5:03 PM MDTSevere Thunderstorm WarningPUBBent62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.